Hail, Rock
- When
- August 26, 3:18 PM CST
- Where
- Rock County, 13.64 mi SSE of Bassett
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -99.410
A lone supercell thunderstorm developed over eastern Brown county during the mid afternoon hours of August 26th. As this storm migrated slowly east, it grew upscale producing very large hail along a swath form south of Bassett to the O'Neill and Inman areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A lone supercell thunderstorm developed over eastern Brown county during the mid afternoon hours of August 26th. As this storm migrated slowly east, it grew upscale producing very large hail along a swath form south of Bassett to the O'Neill and Inman areas. Hail up to 4 inches in diameter was reported, along with numerous reports of 2 to 3 inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 26, 11:52 AM CST, 3 hours 26 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 1252 PM CDT Mon Aug 26 2024 .KEY MESSAGES... - Strong to severe thunderstorms are possible across all of western and north central Nebraska this evening and tonight. Damaging winds and large hail are the primary hazards. - The combination of hot temperatures and humidity will lead to hazardous heat conditions across portions of north central Nebraska where heat index values in excess of 100 are expected. - A cold frontal passage Wednesday night brings both thunderstorm chances (30-40%) and a return of below average temperatures for late week and into the weekend. && .UPDATE... Issued at 1153 AM CDT Mon Aug 26 2024 Cooler temperatures are now expected across the Heat Advisory area. This is due to a backdoor cool front which will promote modest cold air advection along with passing high clouds. Upstream observations in South Dakota show temperatures only around 80 degrees as of Noon CDT with new forecast highs likely only reaching the middle to upper 80s. Because of these reasons and in coordination with neighboring offices, the Heat Advisory has been cancelled. && .SHORT TERM /THROUGH TUESDAY/... Issued at 351 AM CDT Mon Aug 26 2024 The primary concern for the short term will revolve around severe thunderstorm potential and hazardous heat conditions today. For today, expect thunderstorms to evolve primarily in two regimes. The first, is across portions of north central Nebraska, where widely isolated thunderstorms may initiate in proximity to a weak surface low centered near the SD/NE border. Any storms that can initiate across north central Nebraska within this regime look to quickly become supercellular, amid robust instability and ample deep layer shear. Hodographs are largely straight with height, though locally backed easterlies in proximity to the surface low center (near/north of HWY 20 and east of HWY 83) does lead to locally greater low level curvature. This area of locally backed flow also should lead to a zone of richer surface dewpoints and lowered LCL heights. A tornado cannot be ruled out in any sustained discrete convection in this area. However, the primary risk looks to be large hail initially, before eventual upscale growth leads to a threat for damaging winds. The greatest storm coverage looks to remain further north of the area across eastern SD, in better proximity to the surface triple point, though will have to monitor trends closely, as significant severe weather is expected with any storms that do form in this regime. The second regime will be with thunderstorms initiating near the high terrain of western SD/eastern WY late this afternoon. As these thunderstorms move eastward into western and northern Nebraska, they will encounter increasing buoyancy and this should lead to eventual upscale growth. Damaging wind potential looks to increase late this evening as this occurs, along with a threat for locally heavy rainfall. This convective line should quickly exit the area after Midnight, though some redevelopment of elevated convection in its wake is possible as a southerly LLJ strengthens over top any lingering cold pools. The other threat this afternoon will be for heat indices greater than 100 across portions of north central Nebraska, within the regime of higher surface dewpoints ahead of the aforementioned surface low. Here, the overlap of dewpoints in the low 70s and temperatures in the 90s will lead to increasing heat related illness concerns. Will maintain the ongoing Heat Advisory for Boyd, Holt, and Wheeler counties, where confidence in the overlap of heat and humidity is highest. A brief lull in thunderstorm chances is expected for Tuesday and Tuesday night, as the area remains post-frontal. Though cold advection behind the frontal passage is not overly strong, it will bring a return of highs in the middle 80s along with slight relief from the high humidity the area has seen the past few days. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 351 AM CDT Mon Aug 26 2024 As we head into midweek, a deep upper low will eject eastward across the International Border, with an associated surface low and trailing cold front ejecting across the Canadian Prairies. Thunderstorm initiation is possible ahead of this frontal boundary across northern Nebraska, where a threat for damaging winds may develop near HWY 20, as storms grow upscale along the boundary. Stronger cold advection behind this front looks to bring a return of near to below average highs in the 70s to 80s, which look to persist into the weekend and early next week. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1244 PM CDT Mon Aug 26 2024 Scattered thunderstorms will develop late this afternoon across western Nebraska and spread into the Sandhills and north central Nebraska in the evening. Both KLBF and KVTN terminals could see a brief period of MVFR visibilities or lower if a thunderstorm moves over the area, along with erratic wind gust. Thunderstorm activity should be out of the area by 1am CT. VFR conditions are expected the remainder of the forecast period. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...NMJ SHORT TERM...Brown LONG TERM...Brown AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 349 PM CDT Mon Aug 26 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-272100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 349 PM CDT Mon Aug 26 2024 /249 PM MDT Mon Aug 26 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered thunderstorms will be possible across western and southwest Nebraska into the Sandhills late this afternoon and evening. Some of the storms may be strong or severe with large hail and damaging winds. Significant severe weather, including hail of 2 inches or greater and wind gusts of at least 75 mph will be possible. Isolated thunderstorms may develop this afternoon across north central Nebraska and could have large hail, damaging winds, as well as a brief tornado are possible for areas of far northern Nebraska. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances return late Wednesday, including the potential for strong or severe storms for portions of northern Nebraska. Elevated fire weather conditions are possible Wednesday through Friday for parts of northwest Nebraska, especially along the Pine Ridge. Low humidity is the main concern, although gusty winds will also be a factor on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The North Platte radar (KLNX), 108 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
14 hail, 1 funnel cloud. Local standard time, as filed.
Storm chaser reports 4 inch diameter hail at this location. Hail damaged the wind shield. Time was estimated from radar.
Time was estimated from radar.
Report was relayed from emergency management. Funnel Cloud sighted near Medicine Creek Dam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212523, 1212524, 1212526, 1212527, 1212528, 1212529, 1212530, 1212531, 1212533, 1212535, 1212536, 1212539, 1212540, 1212537, 1212542.